LEARN HOW SUDDEN HAIR LOSS AND THINNING CAN BE PART OF YOUR BODY’S NORMAL RESPONSE TO PHYSICAL OR EMOTIONAL TRAUMA … AND LEARN WHAT YOU CAN DO ABOUT IT.
Q. What is telogen effluvium?
Telogen effluvium is a normal condition of sudden hair loss following a traumatic physical or emotional event in one’s life. When the body is shocked by trauma or life change, the normal growth cycle of hair follicles all over the head can get interrupted and become stuck in the telogen (resting) phase and then pushed out in the exogen, or shedding, phase. When follicles fail to return to the anagen, or growth, phase, thinning and hair loss become noticeable.
Q. Will my hair grow back?
Experts say that telogen effluvium is a normal response to trauma or sudden change and as the body normalizes or the trauma is removed, hair growth will return to normal in about six months after the initial loss.
Q. Is there anything I can do to prevent telogen effluvium from happening?
No. You cannot predict how trauma will affect your body or if it will cause hair fall-out, and there is no medication or other way to prevent it from happening.
Q. Do I need to see a doctor for this condition?
Yes. Whenever you experience what you consider abnormal hair loss (50-100 hairs per day that you may notice in the shower or in your hairbrush as part of the normal growth cycle of hair), you should always visit your doctor and a dermatologist to rule out any serious medical or hair loss conditions.
Q. Why does having a baby cause telogen effluvium?
During pregnancy, the level of estrogen hormones in your body increases, which causes hair follicles to remain in the growing phase and stimulates the healthy growth of your hair. Your hair follicles get shocked by the birth of a baby because hormone levels return to normal, lower prepregnancy levels and this drop can shock follicles into that resting stage, usually around one to three months postbirth.
Q. Are there certain types of medications that cause hair loss as a side effect?
Yes. Telogen effluvium can occur as a side effect of taking common medications such as beta-blockers (blood pressure medications), certain oral birth control pills, isotretinoin (for treatment of acne), antidepressants (serotonin reuptake inhibitors, or SRIs) and some cholesterol-lowering drugs. These medications are all known to have hair loss as a side effect, but that doesn’t mean everybody who takes the medication will undergo hair loss. If you do experience telogen effluvium and your doctor has determined that it is caused by a medication side effect, you can work with your doctor to adjust the dosage in order to reduce the hair loss effect, to switch medications or to discontinue the medication entirely, if possible. Doctors say that none of these medications causes permanent hair loss and usually hair growth resumes when the offending medication is discontinued or reduced.
Q. Will my hair grow back the way it was before?
There is no guarantee that your hair will be exactly as it was before. In the case of sudden hair loss due to the initial onset of hormonal changes of menopause, since hormonal levels never return to premenopausal levels, hair may grow in a little thinner, grayer or more brittle, also due to aging and its hormonal changes. In the case of hair regrowth after chemotherapy, many patients experience “chemo-curl,” where hair regrows in a completely different color or texture but then gradually resumes its previous color and texture by about 12 months after chemo. Even babies, who experience perfectly normal hair fall-out during their first month of life after birth, may grow in a new crop of hair that’s completely different, which is, again, normal, according to pediatricians.
Q. Is there anything I can do to speed up my hair regrowth?
Yes. Try a twice-daily regimen with a topical FDA-approved treatment, such as minoxidil (which you can buy over the counter), or laser hair therapy, both of which can kick-start follicles into the growth phase and help hair grow in healthier than it was before. Treat hair and scalp gently during this time, and if you’ve lost a noticeable amount of hair, consider cutting it short or into a new style to minimize thinning, wearing a scarf or wearing a temporary hair replacement or wig.